The Annals of Statistics

The sample autocorrelations of heavy-tailed processes with applications to ARCH

Richard A. Davis and Thomas Mikosch

Full-text: Open access

Abstract

We study the sample ACVF and ACF of a general stationary sequence under a weak mixing condition and in the case that the marginal distributions are regularly varying. This includes linear and bilinear processes with regularly varying noise and ARCH processes, their squares and absolute values. We show that the distributional limits of the sample ACF can be random, provided that the variance of the marginal distribution is infinite and the process is nonlinear. This is in contrast to infinite variance linear processes. If the process has a finite second but infinite fourth moment, then the sample ACF is consistent with scaling rates that grow at a slower rate than the standard $\sqrt{n}$. Consequently, asymptotic confidence bands are wider than those constructed in the classical theory. We demonstrate the theory in full detail for an ARCH (1) process.

Article information

Source
Ann. Statist., Volume 26, Number 5 (1998), 2049-2080.

Dates
First available in Project Euclid: 21 June 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1024691368

Digital Object Identifier
doi:10.1214/aos/1024691368

Mathematical Reviews number (MathSciNet)
MR1673289

Zentralblatt MATH identifier
0929.62092

Subjects
Primary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84]
Secondary: 62G20 60G55 62P05 60G10 60G70: Extreme value theory; extremal processes

Keywords
Point process vague convergence multivariate regular variation mixing condition stationary process heavy tail sample autocovariance sample autocorrelation ARCH finance Markov chain

Citation

Davis, Richard A.; Mikosch, Thomas. The sample autocorrelations of heavy-tailed processes with applications to ARCH. Ann. Statist. 26 (1998), no. 5, 2049--2080. doi:10.1214/aos/1024691368. https://projecteuclid.org/euclid.aos/1024691368


Export citation

References

  • 1 ANDERSON, P. L. and MEERSCHAERT, M. M. 1997. Periodic moving averages of random variables with regularly varying tails. Ann. Statist. 25 771 785.
  • 2 BINGHAM, N. H., GOLDIE, C. M. and TEUGELS, J. L. 1987. Regular Variation. Cambridge Univ. Press.
  • 3 BREIMAN, L. 1965. On some limit theorems similar to the arc-sin law. Theory Probab. Appl. 10 323 331.
  • 4 BROCKWELL, P. J. and DAVIS, R. A. 1991. Time Series: Theory and Methods, 2nd ed. Springer, New York.
  • 5 CHEUNG, Y.-W. 1993. Long memory in foreign-exchange rates. J. Bus. Econom. Statist. 11 93 101.
  • 6 DACOROGNA, U. A., MULLER, U. A., NAGLER, R. J., OLSEN, R. B. and PICTET, O. V. 1993. A ¨ geographical model for the daily and weekly seasonal volatility in the foreign exchange market. J. Internat. Money and Finance 12 413 438.
  • 7 DACOROGNA, M. M., MULLER, U. A., PICTET, O. V. and DE VRIES, C. G. 1995. The distribu¨ tion of extremal foreign exchange rate returns in extremely large data sets. Preprint. Olsen and Associates, Zurich. ¨
  • 8 DAVIS, R. A. and HSING, T. 1995. Point process and partial sum convergence for weakly dependent random variables with infinite variance. Ann. Probab. 23 879 917.
  • 9 DAVIS, R. A. and MARENGO, J. 1990. Limit theory for the sample covariance and correlation matrix function of a class of multivariate linear processes. Stochastic Models 6 483 498.
  • 10 DAVIS, R. A., MARENGO, J. and RESNICK, S. I. 1985. Extremal properties of a class of multivariate moving averages. In Proceedings of the 45th Session of the ISI, Amsterdam 26.2 14. Internat. Statist. Inst., Voorburg.
  • 11 DAVIS, R. A. and RESNICK, S. I. 1985. More limit theory for the sample correlation function of moving averages. Stochastic Process. Appl. 20 257 279.
  • 12 DAVIS, R. A. and RESNICK, S. I. 1986. Limit theory for the sample covariance and correlation functions of moving averages. Ann. Statist. 14 533 558.
  • 13 DAVIS, R. A. and RESNICK, S. I. 1996. Limit theory for bilinear processes with heavy tailed noise. Ann. Appl. Probab. 6 1191 1210.
  • 16 DIEBOLT, J. and GUEGAN, D. 1993. Tail behaviour of the stationary density of general ´ non-linear autoregressive processes of order 1. J. Appl. Probab. 30 315 329.
  • 17 EMBRECHTS, P., KLUPPELBERG, C. and MIKOSCH, T. 1997. Modelling Extremal Events in ¨ Insurance and Finance. Springer, Berlin.
  • 18 GOLDIE, C. M. 1991. Implicit renewal theory and tails of solutions of random equations. Ann. Appl. Probab. 1 126 166.
  • 19 GROENENDIJK, P. A., LUCAS, A. L. and DE VRIES, C. G. 1995. A note on the relationship between GARCH and sy mmetric stable processes. J. Empirical Finance 2 253 264.
  • 20 GUILLAUME, D. M., DACOROGNA, M. M., DAVE, R. R., MULLER, U. A., OLSEN, R. B. and PICTET, ´ ¨ Z. O. V. 1995. For the bird's ey e to the microscope. A survey of new sty lized facts of the intra-daily foreign exchange markets. Finance and Stochastics 1 95 129.
  • 21 IBRAGIMOV, I. A. and LINNIK, YU. V. 1971. Independent and Stationary Sequences of Random Variables. Wolters-Noordhoff, Groningen.
  • 22 KALLENBERG, O. 1983. Random Measures, 3rd ed. Akademie, Berlin.
  • 23 KESTEN, H. 1973. Random difference equations and renewal theory for products of random matrices. Acta Math. 131 207 248.
  • 24 LEADBETTER, M. R., LINDGREN, G. and ROOTZEN, H. 1983. Extremes and Related Properties ´ of Random Sequences and Processes. Springer, Berlin.
  • 25 LEADBETTER, M. R. and ROOTZEN, H. 1988. Extremal theory for stochastic processes. Ann. ´ Probab. 16 431 478.
  • 26 LORETAN, M. and PHILLIPS, C. B. 1994. Testing the covariance stationarity of heavy-tailed time series: an overview of the theory with applications to several financial instruments. J. Empirical Finance 1 211 248.
  • 27 MEy N, S. P. and TWEEDIE, R. L. 1993. Markov Chains and Stochastic Stability. Springer, Berlin.
  • 28 MULLER, U. A., DACOROGNA, M. M. and PICTET, O. V. 1996. Heavy tails in high-frequency ¨ financial data. Preprint. Olsen and Associates, Zurich. ¨
  • 29 RESNICK, S. I. 1986. Point processes, regular variation and weak convergence. Adv. in Appl. Probab. 18 66 138.
  • 30 RESNICK, S. I. 1998. Why non-linearities can ruin the heavy tailed modeller's day. In A Practical Guide to Heavy Tails: Statistical Techniques for Analy sing Heavy-Tailed Z. Distributions R. Adler, R. Feldman and M. S. Taqqu, eds. 219 240. Birkhauser, ¨ Boston.
  • 31 SAMORODNITSKY, G. and TAQQU, M. S. 1994. Stable Non-Gaussian Random Processes. Stochastic Models with Infinite Variance. Chapman and Hall, London.
  • 32 STAM, A. J. 1977. Regular variation in and the Abel Tauber theorem. Preprint.
  • 33 TAy LOR, S. J. 1986. Modelling Financial Time Series. Wiley, Chichester.
  • FORT COLLINS, COLORADO 80523-1877 UNIVERSITY OF GRONINGEN E-MAIL: rdavis@stat.colostate.edu NL-9700 AV GRONINGEN THE NETHERLANDS